Tornadoes · United States · Texas · 2020

Unrated tornado, Lesley, Texas, September 1, 2020

This Unrated tornado ran 0.0 miles across Hall County on September 1, 2020, touching down at 7:10 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 1, 2020
Touchdown
7:10 PM CDT (00:10 UTC)
Path length
0.0 miles (0.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Hall County
Touchdown point
34.571, -100.839
Lift-off point
34.571, -100.839
Record number
2009011810-01

What the Weather Service recorded

On the afternoon of the first, isolated but strong thunderstorms developed along a surface pressure trough located in the south-central Texas Panhandle. One of these storms was able to take advantage of the abundant instability and become very intense. However, a very dry sub-cloud layer allowed this storm to generate a severe wind gust near Lesley (Hall County). Additionally, local broadcast media relayed video of a tornado that lasted for a few seconds over open land in Hall County.

Local broadcast media relayed a video of a very brief tornado in Hall County west of Farm to Market Road 657 north of Texas State Highway 86. The tornado briefly remained over open land that was inaccessible due to a lack of roads.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS LUB issued a tornado warning for this county at 23:49 UTC, 21 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a severe thunderstorm watch, issued at 21:23 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
21:23 UTC05:00 UTCSevere Thunderstorm WatchLUB
23:14 UTC00:15 UTCSevere Thunderstorm WarningLUB
23:49 UTC00:15 UTCTornado WarningLUB
00:08 UTC01:15 UTCSevere Thunderstorm WarningLUB
00:51 UTC01:45 UTCSevere Thunderstorm WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Sep 1, 6:40 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 1, 6:40 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Tue Sep 1 2020

.AVIATION...
Severe TS heading toward KCDS with pre-storm MVFR stratus there is
the main concern in the near term. Secondarily is wind direction
at KPVW as a pair of boundaries are approaching that terminal with
the northwest wind looking the most likely to win out. Moving into
tonight the TS chances begin to decrease. However, with an upper
level low moving out across the region Wednesday there will be an
increasing chance of showers with isolated TS potential as a much
cooler air mass moves into the area. Potential for MVFR ceilings
with the cooler air and showers during the day Wednesday as well.

&&

.PREV DISCUSSION... /issued 249 PM CDT Tue Sep 1 2020/

SHORT TERM...
Isolated to scattered showers and thunderstorms will be possible
this afternoon into tonight across much of the South Plains and
Rolling Plains. The possibility exists for two or more rounds.
The first round will likely form off of the surface trough that is
moving into the far southwestern Panhandle and western South
Plains at this moment. The next round will be associated with the
upper level storm system that is currently over central New
Mexico and will affect the South Plains region late this evening
into tonight.

As of 19z (2 PM), storms have begun firing over central New
Mexico and are moving to the east towards the NM/TX state line.
Along with storm initiation out west, a series of roll clouds were
noted on radar and visible satellite imagery to the northwest of
Lubbock. This is an indication of convergence within a capped
environment.

For this afternoon into this evening, storms will move into an area
of SBCAPE 2000-2500 J/kg with EFF Shear values 40-45 kt. Storms will
initially be capable of rotating, bringing a low tornado threat and
a marginally severe hail threat...perhaps even larger if a
supercell can get rooted. The highest probability of this will be
over the Rolling Plains where higher CAPE/Shear values and lower
LCLs exist than here on the South Plains. The two main threats
will be the potential for localized flash flooding, and downburst
wind gusts up to 65 mph as model soundings indicate an inverted-V
thermal profile and precipitable water (PWAT) values nearing
record values. A combination of higher PWAT values and slow storm
motion(easterly @ 10-20 kts) will support locally heavy rainfall
and a flooding threat.

The second round should be limited to the South Plains as earlier
storms seem to deplete the available CAPE over the Rolling Plains.
Marginally severe winds and isolated flash flooding will be possible
once again with these storms with DCAPE values ranging around 1000
J/kg and PWAT values remaining around the 90th percentile.

A shortwave trough will swing through the area from NE New Mexico
tomorrow. The leading edge of the trough may enhance any ongoing
showers and thunderstorms over the area. Some additional showers and
thunderstorms may form along the trough with warm and moist air that
may be advected from the surface and lifted isentropically ahead
of the trough. Tomorrow afternoon, isolated to widely scattered
showers and thunderstorms will be possible over the Rolling
Plains...though a decrease in moisture in the mid-levels will
limit the updraft and convective potential.

Kendrick

LONG TERM...
The extended forecast will quickly trend quieter as the mid-level
trough currently approaching the region shifts off to our east. A
few showers could linger past 00Z Thursday across the eastern
sections, but drier weather will be the theme. A portion of the
departing trough is forecast to become separated from the steering
flow and linger across the eastern half of Texas into Oklahoma
through late week. This weakness may eventually drift back this way
late week or this weekend as ridging builds across the western
states. This could renew at least low shower/storm chances across
the southeastern portion of the CWA, though at this point it looks
like the best chances may be shunted to our south. Regardless, we
have accepted (though toned down) the PoPs for much of the Rolling
Plains and southeast South Plains Friday and for the southern-most
zones on Saturday. Temperatures will rebound to near or somewhat
above average from Thursday through early next week. Currently
Sunday looks like it will be the hottest day, when highs could soar
well into the 90s.

Thereafter, there is a general consensus that a substantial
shortwave trough will dig southward over the High Plains early next
week. This will open the door for a true fall-like cold front to
breach the South Plains region sometime Tuesday or Tuesday night.
There may be enough moisture return in advance of the front to
provide a brief window for convection, though much cooler and drier
air will quickly advect in post-FROPA. The timing of the front
provides uncertainty with regards to the temperatures on Tuesday
(and the exact timing for the highest PoPs), but by next Wednesday
temperatures may struggle to make it out of the 60s if current
projections are correct. Something to look forward to for those
yearning for fall.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Sep 1, 11:41 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1141 AM CDT Tue Sep 1 2020

TXZ021>044-021645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1141 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to increase in coverage and intensity
after 2 PM this afternoon. Some of the stronger storms could produce
downburst winds to 65 mph and hail up to the size of quarters.
Additionally heavy rainfall from stronger storms could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic episodes of isolated to scattered thunderstorms, some with
strong downburst potential, will exist over the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, Sep 1, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          3 NNE ANTELOPE FLATS    34.65N 100.97W
09/01/2020                   BRISCOE            TX   STORM CHASER

            REPORT OF A WEAK TORNADO

&&

EVENT NUMBER LUB2000462

RCB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.2 hours before the tornado, 107 km from the path. September 2, 2020.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 471 joules per kilogram, CIN -119, lifted condensation level 1666 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -101 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-119 J/kg
Surface CAPE
956 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.8 hours after it, 107 km from the path. September 2, 2020.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 819 joules per kilogram, CIN -97, lifted condensation level 920 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 9 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
738 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Childress Municipal (CDS), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC120° 14 kt191008.1
22:15 UTC120° 11 kt1008.1
22:20 UTC120° 14 kt1008.1
22:25 UTC120° 15 kt1008.1
22:30 UTC120° 13 kt1008.1
22:35 UTC120° 13 kt1008.1
22:40 UTC120° 16 kt1008.1
22:45 UTC120° 14 kt1007.8
22:50 UTC120° 14 kt1007.8
22:53 UTC8072120° 13 kt201007.8
22:55 UTC120° 14 kt1007.8
23:00 UTC120° 13 kt1007.8
23:01 UTC7972130° 13 kt211007.5
23:05 UTC130° 13 kt1007.5
23:10 UTC120° 16 kt211007.5
23:15 UTC120° 14 kt1007.5
23:20 UTC120° 15 kt221007.5
23:25 UTC120° 15 kt1007.5
23:30 UTC110° 15 kt1007.8
23:35 UTC120° 16 kt1007.8
23:40 UTC120° 11 kt1007.8
23:45 UTC130° 16 kt1007.8
23:50 UTC130° 13 kt1007.8
23:53 UTC7870130° 12 kt211007.8
23:55 UTC130° 14 kt1008.1
00:00 UTC130° 11 kt161008.5
00:05 UTC120° 11 kt1008.5
00:10 UTC120° 11 kt1008.8
00:15 UTC120° 11 kt1008.8
00:20 UTC120° 14 kt1008.8
00:25 UTC130° 17 kt1008.5
00:30 UTC130° 16 kt1008.5
00:35 UTC120° 14 kt1008.5
00:40 UTC120° 14 kt1008.5
00:45 UTC7570130° 13 kt211008.5
00:50 UTC130° 14 kt1008.5
00:53 UTC7570130° 14 kt211008.5VCTS
00:55 UTC120° 13 kt1008.5
01:00 UTC130° 15 kt1008.5
01:05 UTC7470130° 16 kt211008.5VCTS
01:10 UTC140° 11 kt1008.8
01:15 UTC 9 kt1010.5
01:20 UTC 17 kt241010.8
01:25 UTC 17 kt1011.2
01:30 UTC7467320° 25 kt291010.8TS
01:35 UTC 18 kt24-RA
01:40 UTC 13 kt1011.5-RA BR
01:45 UTC716810° 13 kt221011.2+TSRA BR
01:50 UTC69.866.230° 8 kt1011.2+TSRA BR
01:53 UTC7067 6 kt151011.2+TSRA BR
01:55 UTC10° 8 kt1011.2+RA BR
01:59 UTC716920° 6 kt1011.2VCTS +RA BR
02:00 UTC30° 5 kt1011.2+RA BR
02:05 UTC50° 9 kt1011.2+RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the touchdown began at 00:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCTORNADO3 Nne Antelope FlatsBriscoe, TXREPORT OF A WEAK TORNADO
00:08 UTCTSTM WND GST 622 S LesleyHall, TX
00:10 UTCTORNADO8 Ssw LesleyHall, TXREPORT OF A WEAK TORNADO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 1, 2020

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 11:59 PM CDTEF1Conway, AR3.2100$100,000
September 12:13 PM CDTEF0Faulkner, AR3.250
September 13:07 PM CDTEF2Cleburne, AR5.3150$50,000
September 14:14 PM CDTEF0Pemiscot, MO2.150
September 14:28 PM CDTEF0Williamson, TN2.825$5,000
September 15:24 PM CDTEF0Lake, TN2.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.